Metformin is used to treat type 2 diabetes. When the glucose levels increase above the normal range then Metformin will help to lower the glucose level and bring it in the normal range. It is a prescribed drug that is not available over the counter. This drug belongs to the class of biguanides. If you have type-2 diabetes then you will have to take this drug for a long time. So, if you are wondering what are the side effects of this drug then read this article.
This article covers all the mild and serious side effects that are caused n both men and women. There are things that you can do to deal with them and we will tell you when you require to see a doctor.
Common side-effects of Metformin
You might experience some common side effects when you first start taking the metformin drug but they usually go away with time. You should contact a doctor if any of these symptoms become severe or start causing a problem.
The most common symptoms are:
- stomach pain
- nausea vomiting
- weight loss
- metallic taste in the mouth
When you begin to take this drug, nausea, vomiting, and diarrhoea are the most common side effects that you will experience. These problems will go away with time. To control this effect, you should take metformin with your meal. To avoid getting severe diarrhoea, your doctor will put you on a low dosage of it and then slowly increase your dosage.
Metformin is sometimes used to prevent diabetes in women who have the condition of PCOS (polycystic ovarian disease). The side effects for this are the same that are mentioned above.
Serious side effects of metformin
Metformin increases the levels of B12 vitamin in your body. In rare situations, this causes anaemia or low level of red blood cells. If you are getting insufficient calcium and vitamin B12 from your diet then your vitamin B12 levels can drop down to a very low level.
You can increase your vitamin B12 levels by taking metformin or B12 supplements. You should never stop your metformin dosage without consulting your doctor.
The most common symptoms of anaemia are:
If you think you have anaemia then you should see a doctor to check your red blood cell level.
Lactic Acidosis is a serious but uncommon side effect that is caused due to Metformin. There is a black box warning on it about this risk. A boxed warning is considered to be the severe most warning the Food and Drug Administrative issues.
This is a rare problem that is caused because of the building up of metformin in your body. This medical emergency needs to be treated immediately.
The symptoms of lactic acidosis are:
- extreme tiredness
- A decrease in your appetite
- trouble in breathing
- abnormal rise and drop in heart rate
- muscular pain
- hot flashes or reddening in your skin
- stomach pain accompanied with above symptoms
If you experience any of the above symptoms then you should see a doctor. If you have trouble breathing then you should call 911 and rush to the emergency room.
Metformin causes hypoglycaemia in rare cases if you combine it with a poor diet, excessive exercise, excessive amount of alcohol intake and other medicines for treating diabetes.
The symptoms of hypoglycaemia are:
- stomach pain
- abnormal rise and drop in heart rate
To prevent this condition from developing, you should take your medication on time and follow a balanced diet. You should exercise as advised by a doctor.
There are several fay, you doctors that increases your risk of having lactic acidosis when you are on metformin. If you have any of the below problems then you should consult a doctor before taking the drug.
Your kidney work in removing the metformin from your body to avoid it’s build-up. If your kidney is not working well then metformin levels in your body will be very high. This increases the risk of lactic acidosis.
If you have mild or moderate amounts of kidney problem then your doctor will put you on a low dosage of metformin. But if you have a severe problem or your age is above 80 years then this is not the right drug for you. So, doctor test your kidney before you start taking metformin and carry out a thorough kidney test every year after you start taking metformin.
If you have serious heart problems or recently had a heart attack then it is advisable that you do not take metformin. There are chances your heart does not send enough blood to your kidneys. This would prevent the kidneys from removing the metformin from your system and increase your risk of having lactic acidosis.
If you have serious liver problems then you should not take metformin. Your liver removes lactic acid from your system. If you have severe liver problems then it will build-up lactic acid and increase your risk of lactic acidosis. So, taking metformin with liver problems is dangerous.
You should not consume excessive alcohol while taking metformin as that will increase the risk of hypoglycaemia. It also increases the risk of lactic acidosis and the lactic acid levels in your body. You should avoid drinking large amounts of alcohol. If you consume alcohol then talk to your doctor about how much intake of alcohol is safe while taking metformin.
Surgical and radiologic procedures
If you have to go under surgery or have a radiology procedure with the use of iodine then you should stop taking metformin for 48 hours prior to the procedure. These procedures can slow the removal process of metformin from your system and increases the risk of lactic acidosis. You can continue taking metformin after the procedure is done and when the kidney starts to function in the normal way.